Secondary Logo

Journal Logo

Anaphylaxis Is Not a Dose/Response Effect

Sprung, Juraj, MD, PhD; Matesic, Damir, MD; Hebl, James R., MD

doi: 10.1213/01.ANE.0000143462.92889.6D
Letters to the Editor: Letters & Announcements
Free

Department of Anesthesiology, Sprung.juraj@mayo.edu (Sprung)

Division of Allergic Diseases, Department of Internal Medicine (Matesic)

Department of Anesthesiology, Mayo Clinic College of Medicine, Rochester, MN (Hebl)

Back to Top | Article Outline

In Response:

We would like to thank Dr. Russell for his interest in our recent case report addressing unrecognized latex anaphylaxis in a patient undergoing revision of total elbow arthroplasty (1). In his Letter to the Editor, Dr. Russell accurately discussed the physiologic foundations of anaphylaxis. However, we respectfully disagree with his contention of not having to remove and/or discontinue the suspected triggering agent(s) as a component of the resuscitative efforts. Anaphylaxis is indeed an IgE-mediated phenomenon based on mast cell degranulation and the release of potent vasoactive substances. However, one has to keep in mind that these reactions are far from uniform and represent a rather wide spectrum of pathology ranging from very mild to potentially lethal. In other words, despite the well-known fact that “anaphylaxis is not a dose-response effect,” there is some correlation between the severity of anaphylaxis and the magnitude of antigen exposure—albeit not linear. There is also a strong correlation between serum tryptase levels and the reported severity of anaphylaxis (2). This suggests that in some patients, a large proportion of mast cells undergo activation and subsequent degranulation, while in other patients they do not. Although it is true that once a single mast cell has been activated by an allergen, it becomes desensitized for a period of 24 hours. However, the prompt removal of a triggering allergen would further diminish the chance of activating those mast cells not yet sensitized (personal communication, 2004, Lawrence B. Schwartz, MD, Richmond, VA). This is the physiologic basis—and current foundation of medical practice—to promptly discontinue all offending medication and/or agents believed to be triggering an anaphylactic reaction.

In brief, we strongly believe that most clinicians would agree that removal of an offending allergen during an anaphylactic reaction is prudent medical practice. Most would not rely on the hypothesis that the entire body has been acutely desensitized—thus making removal of offending agents unnecessary. Unfortunately, there is no definitive evidence within the literature to support our recommendations. However, these recommendations are considered “current medical practice” by many of our allergy colleagues.

Juraj Sprung, MD, PhD

Department of Anesthesiology

Sprung.juraj@mayo.edu

Damir Matesic, MD

Division of Allergic Diseases

Department of Internal Medicine

James R. Hebl, MD

Department of Anesthesiology

Mayo Clinic College of Medicine

Rochester, MN

Back to Top | Article Outline

References

1. Hebl JR, Sprung J, Hall BH. Protracted cardiovascular collapse due to unrecognized latex anaphylaxis. Anesth Analg 2004;98:1124–6.
2. Haeberli G, Bronnimann M, Hunziker T, Muller U. Elevated basal serum tryptase and hymenoptera venom allergy: relation to severity of sting reactions and to safety and efficacy of venom immunotherapy. Clin Exp Allergy 2003;33:1216–20.
© 2005 International Anesthesia Research Society